Indiana, 2003

Flash Flooding in Indiana, July 5, 2003

July 5, 2003 · NWS IND · 7 events in 7 counties and zones

Heavy thunderstorms trained across the northern third of the Indianapolis forecast area with parts of Carroll and Howard counties getting as much as 8 to 10 inches of rain in less than 12 hours. One 36 year old female was killed in Burlington as she attempted to clean out a storm drain and was sucked down.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$31 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy thunderstorms trained across the northern third of the Indianapolis forecast area with parts of Carroll and Howard counties getting as much as 8 to 10 inches of rain in less than 12 hours. One 36 year old female was killed in Burlington as she attempted to clean out a storm drain and was sucked down. Also, a 62 year old female was killed when she attempted to move her vehicle across a flooded roadway road at State Road 218 and County Road 525 West. She was subsequently swept into a ditch with 9 to 10 feet of water. 25 homes were filled with several feet of water in Delphi adjacent to Deer Creek as a levy broke there. Deer Creek reached a record water level. Flash flooding mainly alonf Wildcat Creek in Howard County produced significant damage hundreds of homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM EST, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM EST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST FRI JUL 4 2003

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE
AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL.

A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS
AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER
FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST
OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING
OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH
INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C.
SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS
EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET
BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE
NORTH PART OF THE AREA TONIGHT.

PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO
DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS.
THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE
NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH
PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH
FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA.
BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE
OF THUNDERSTORMS.

GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON
SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA.

.IND...NONE

DS
Hazardous weather outlook, Jul 4, 3:01 PM EST, 10 hours 29 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EST FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800
PM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL
INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE
POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON
SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE
WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH
PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE
SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY.

TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES
WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 4, 8:11 PM EST, 5 hours 19 minutes before
INZ021-028>031-035>042-050125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EST FRI JUL 4 2003

SEVERE THUNDER WATCH NUMBER 636 HAS BEEN ALLOWED TO EXPIRE. A FEW
ADDITIONAL STORMS ARE POSSIBLE TONIGHT...BUT THE SEVERE THREAT HAS
DIMINISHED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

KOCH
Special weather statement, Jul 4, 9:13 PM EST, 4 hours 17 minutes before
INZ043-044-046>049-051>057-060>065-067>072-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
913 PM EST FRI JUL 4 2003

SEVERE THUNDERSTORM WATCH #638 THAT WAS IN EFFECT FOR...VERMILLION...
HENRY...PARKE...HANCOCK...MARION...HENDRICKS...RUSH...SHELBY...
JOHNSON...MORGAN...VIGO...CLAY...OWEN...DECATUR...BARTHOLOMEW...
BROWN...MONROE...SULLIVAN...JENNINGS...GREENE...JACKSON...LAWRENCE...
KNOX...MARTIN AND DAVIESS COUNTIES... HAS BEEN CANCELLED.

KOCH
Local storm report, Jul 4, 10:30 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1018 PM    BATTLE GROUND             IN   WIND DAMAGE
07/04/03   TIPPECANOE                     TREES DOWN ALONG SR25

KOCH
Local storm report, Jul 5, 12:59 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    NOBLESVILLE               IN   DOWNBURST
07/05/03   HAMILTON                       ROOF DAMAGE AND SOME
                                          SIDING BLOWN OFF OF A
                                          HOUSE.

SJH

The radar

The Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
July 5, 1:30 AM EST to 6:00 AM EST
Where
Randolph County, Winchester
Reported by
LAW ENFORCEMENT
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
July 5, 1:45 AM EST to 6:00 AM EST
Where
Madison County, Summitville
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flash Flood, Delaware

When
July 5, 1:45 AM EST to 6:00 AM EST
Where
Delaware County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Flash Flood, Howard

When
July 5, 2:00 AM EST to 11:00 AM EST
Where
Howard County, Countywide
Property damage
$18 million
Reported by
LAW ENFORCEMENT
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Flash Flood, Carroll

When
July 5, 2:00 AM EST to 11:00 AM EST
Where
Carroll County, Countywide
Deaths
2 direct, 0 indirect
Property damage
$7.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flash Flood, Tipton

When
July 5, 2:10 AM EST to 11:00 AM EST
Where
Tipton County, Windfall
Property damage
$5.1 million
Reported by
LAW ENFORCEMENT
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Flash Flood, Clinton

When
July 5, 2:45 AM EST to 11:00 AM EST
Where
Clinton County, Frankfort
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Carroll2003-07-0536FemaleIn WaterDirect
Flash Flood, Carroll2003-07-0562FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372848, 5372847, 5372853, 5372849, 5372851, 5372850, 5372852.